It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Osteoporosis Message Board


Osteoporosis Board Index


Hi Kathy: I've been on Forteo for 13 months, and have had no problems. I understand your reluctance to give yourself a shot, but I promise, it's not that bad. It's not like most intramuscular shots that really sting, because the needle doesn't go deep; it is a sub q injection so the needle is extremely small 3/16 of an inch in length and you can't feel much other than a jab.

You shouldn't have any trouble giving yourself the shot, and I think that your anxiety is normal, but will go away tomorow when you try it for the first time.

The only thing I did before starting the shot was to have a basic metabolic panel where they check your calcium levels. If you are going to the class, your dr must have already done this test. You need to have normal calcium levels to go on forteo, so that's probably been done already. You can have a test 3-4 mos after starting it to see if it's working, but that is also a simple urine test.

At the class they will teach you how to use the forteo pen, and after a couple of times you'll find it really easy to do. The dose is pre measured, so all you do is prep the pen to release the med. All this entails is dialing a couple of numbers, releasing a disgarded dose, and then injecting yourself. The dose is really small and the whole process doesn't take more than 5 minutes.

It's normal to be alarmed about the black box warning, but I haven't had any side effects, like you did with fosamax, and so far no one has contracted cancer from the forteo. I lot of people are on it so since there haven't been any reported incidences of cancer that's really pretty good, considering the number of people taking it.

I think you'll find that it's much easier to take than fosamax and it will help you build "new" bone at a much faster rate. I can't think of anyone who had stomach/esophagus probs on this, because it isn't metabolised in your stomach, in fact it bypasses it altogether. I have seen great increases on this med so far in bone density, and I'm sure you'll find the same.

If you have any questions on the shot tomorrow, once you get home, just post them here, or you can "always" call the number you will get with the kit for forteo-the rep/nurses are always available 7 days a week. You should get a dvd, travel kit with ice packs, a pamphlet, needles/alcohol wipes (I did at least) and the instruction manual which is very straight forward. Don't hesitate to post back here with any questions or concerns.


I'll let the others on it chime in here; so good luck, and try not to worry about it, it is really simple, and should work "much" better than fosamax.:wave:

Here's a link on it if you would like to read about it.

[url]http://www.ccjm.org/pdffiles/DEAL703.PDF#search=%22forteo%20and%20osteosarcoma%22[/url]
Both of my sons ended up going with me to the class. I figured with all 3 of us listening, it would be easier to figure this all out. I thought the pen seemed complicated - turning it to the 1 then to the diamond and then back - I still am not quite sure what I am supposed to do. I will read up on it before I give myself the shot today.

Now - I want to ask some questions. On the way home yesterday afternoon, probably about 20 minutes since the shot, my legs (both of them) started hurting, really bad pain. I had never had anything like that before, but it wasn't like a cramp - just pain going up and down. That left in about 5 or 6 minutes and I was okay. Then at dinner time, I couldn't eat very much and was so very full and uncomfortable all evening. Couldn't eat all of my meal. Really felt awful. Went to bed, slept really good and feel okay this morning. morning. Do you think these were side effects from the Forteo? Or just coincidence?

Thanks.
Hi Kathy: I know at first the instructions seem strange, but it didn't take me very long before I didn't have to read them anymore.

I've never had any major side effects with it, other than 1-2 times I got dizzy for about 2 minutes then it went away, which was in the beginning 13 mos ago, which never came back.

I'll let the others tell you if they had any problems like the ones you mentioned, but if it is bothering your stomach, you can take it before bed. Have you ever had that type of feeling in your legs before? If it went away that fast I won't consider that a major prob. It's only if you experience something that doesn't go away, or disrupts your life in some way. I get feelings like that in my legs but it started years before I started forteo, so I can't possibly say it's the forteo. I have osteo arthritis, back probs, joint probs, and radiating nerve pain in my legs and this has been going on for over 20 years.

Didn't you say you had fractures? Could this leg pain be nerve related? Like I said above I have a lot of nerve pain, and pain flaring from arthritis which kinda sounds like what you described; however my pain doesn't go away like that.

:wave: :wave:
Hi paprbkrtr: Welcome, glad you didn't have any trouble with the injection. The forteo [U]shouldn't burn[/U]... If you feel a burning sensation which "may never" happen, it's because you probably hit a nerve. I never had any stomach or appetite probs with it, so I guess it just depends on your system, and how each of us react differently. I never had any trouble with the injection either, other than having the pen jam.

Let us know what your dr finds out about the low pth. I don't know for sure, but I don't see how taking forteo (intermittant pth) could affect your native pth level "that" much. I would imagine it could elevate it for a few hours, but I haven't been able to find anything that says it does this over the long term. If I'm wrong "please" let me know. My last pth was 14 (normal 14-65) and no one feels that's anything but normal. Your's is another story. You can look up the side effects here:

[url]http://pi.lilly.com/us/forteo-pi.pdf[/url]

Dyspepsia (upset stomach) was reported in 5.2% (forteo group) and 4.1 % in (placebo group) nothing reported on loss of appetite.

Good luck with the forteo and finding out about the pth.:wave:
paprbkrtv:

DesertBloom is right that you want to see either a stream or at least a few drops come out of the needle when you prime it.

Kathy:

Sorry to hear about your "side effects" after injecting the Forteo. I just finished the two year stint on Forteo and had no problems with it, after overcoming my intitial needle phobia. I did the injection just before bedtime each day and never experienced any side effects from it. Hopefully, you can find out what is causing yours, be it the Forteo or something else.

Desert Bloom:

Congratulations on your great results!
Hi Kathy: Glad you talked to the customer rep and your dr. I hope that this situation has "nothing" to do with the forteo, but if it does you'll just have to take it one step at a time until you and your dr figure it out. There are so many things that could cause these things to happen, and it's always very hard to figure out what's causing them.

Maybe your dr is right and you need to adjust to the forteo. Has anything else happened in the last week that could explain the side effects? I know you said you had fractures, could you have reinjured your back and are just experiencing residual nerve pain, in your legs?

I have had slightly elevated calcium levels the "entire" time I've been on forteo, and it hasn't caused any major problems. I do have to have it checked quite often, but it has never gone into a danger zone, and luckily I don't have any side effects. I do have a lot of pain, but it's from a lot of different things that started well before the forteo.

I'm glad your calcium was fine, but I was pretty sure your dr had checked it already or he wouldn't have put you on forteo to begin with, unless he was extremely "uninformed" :eek: :eek:

Good luck with the next injection, hopefully it will be okay, but if it isn't just let your dr know.:wave:
Took the Forteo last night (after skipping Sunday nite) around 7pm again. Didn't have any of the really bad side effects I had on Saturday eve. Around 10pm I did have a lot of nausea, but no weakness. The Customer Help lady at Forteo and also the nurse at my doctor's office said that sometimes it takes a little time for your body to adjust to the medication so maybe that was what was wrong. I'm hoping it will get better each day and that finally I can give it right before I go to bed.





All times are GMT -7. The time now is 04:14 AM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!